account
search
search

Anthrax ills mirror Cipro side effects

By MARK BENJAMIN and DAN OLMSTED   |   April 26, 2002 at 4:33 PM
WASHINGTON, April 25 (UPI) -- Doctors treating several survivors of last year's anthrax attacks describe a continuing set of symptoms that are similar to reported side effects of the main drug used to treat them.

Those patients -- who received treatment after actually contracting anthrax and not just as a precaution -- suffer from symptoms including confusion, memory loss, fatigue and joint pain. That same constellation of mental and physical problems also has been associated with patients taking Cipro for other reasons.

A doctor who has studied Cipro side effects said the symptoms are so similar that a serious look is warranted.

"They all fit, right down the line," said Dr. Jay S. Cohen, an associate clinical professor at the University of California in San Diego and La Jolla. He said Cipro is one of a group of antibiotics known as "fluoroquinolones," which are well-documented as sometimes causing psychiatric and neurological side effects, as well as physical problems.

"It's certainly classic for the reactions we've gotten about fluoroquinolones," Cohen said.

But doctors following the cases said they do no know whether the problems suffered by the handful of anthrax survivors are related to Cipro or from anthrax.

"It is an intriguing possibility," said Dr. Mark Galbraith, an infectious disease specialist in Winchester, Va., who is treating one survivor. "We don't quite understand this."

Calls to Cipro manufacturer Bayer were not immediately returned.

Ten patients along the East Coast contracted inhalation anthrax last fall and five died. Five of the six survivors suffer from problems that include frequent exhaustion, memory problems, difficulty concentrating and joint pain, according to an April 24 article in The Washington Post.

The patients were postal workers or otherwise handled contaminated mail at work. As doctors scrambled to save their lives last fall, the patients received intravenous Cipro with a combination of other antibiotics, according to recommendations from the Centers for Disease Control and Prevention in Atlanta.

Only one of those patients has been able to return to work, 74-year old Floridian Ernesto Blanco. He also received Cipro.

Galbraith, the Virginia doctor, said he took his anthrax patient, 59-year-old David Hose, off Cipro after 2 weeks because he suffered a rash and pain in his joints. Galbraith said Hose still complains of difficulty concentrating and joint pain but said he is unsure of the cause.

To prevent possible infection, 60 days of oral doses of Cipro or another antibiotic, doxycycline, were also prescribed to some of the approximately 10,000 people who might have been exposed to anthrax in Connecticut, Florida, New Jersey, New York City and Washington, D.C.

One doctor who prescribed some of those drugs said he did not see similar, long-term symptoms among those patients, and doubted that Cipro might be at the root of problems among those who received Cipro to cure anthrax. Instead, those patients might just be suffering because they contracted anthrax.

"Nobody knows what clinical inhalation of anthrax may do to people," said Dr. Gregory Martin, chief of infectious diseases at Bethesda Naval Hospital. Martin said it is "highly unlikely" patients are suffering from drug side effects.

It is also not clear what role injecting the Cipro versus taking the pill form might have played in any lingering symptoms.

The CDC said that a percentage of patients simply would not take their Cipro because of side effects, including fatigue, joint pain, dizziness, nausea, vomiting, diarrhea and itching.

"A lot of people did stop taking it," said American Postal Workers Union spokeswoman Sally Daridow. The APWU has called on Congress to investigate how Cipro and doxycycline might affect workers over the long term.

The drug label that doctors receive for Cipro warns that it has been associated with fatigue, weakness, agitation, nightmares and paranoia, along with physical symptoms such as tendon ruptures, joint stiffness and foot pain, and notes that quinolone-class drugs have been connected to "erosions of cartilage of weight-bearing joints" in animals.

Other fluoroquinolones such as Floxin have been associated with psychiatric side effects and such physical problems as pain in the extremities. A related drug, an antimalaria quinolone drug called Lariam, is controversial because of reported psychiatric side effects including depression, hallucinations and psychosis.

Drug experts say side effects of quinolones can occur well after patients stop taking it. Some studies, including a May 2000 report in the Southern Medical Journal, said that some side effects like tendon ruptures might linger months after taking Cipro.

The University of California's Cohen wrote an article in last December's Annals of Pharmacotherapy that analyzed reports by people participating in a quinolone Web chat room. The study of 45 cases catalogued numerous incidences of joint, tendon and muscle pain, memory problems, fatigue and weakness.

Cohen told UPI most of the 45 people were receiving Cipro for fairly minor problems such as sinusitis or a prostate infection, and that "nothing was happening in their lives that would explain the onset of such severe side effects."

The study said, "The large number of patients [on the Web site], stating that their adverse reactions were missed or dismissed by their physicians, raise the question of whether some physicians are unaware that fluoroquinolones are associated with serious nervous system effects." The report added, "Further, better controlled investigation is warranted. The FDA should also review and report on its cases relating to fluoroquinolone antibiotics."

© 2002 United Press International, Inc. All Rights Reserved. Any reproduction, republication, redistribution and/or modification of any UPI content is expressly prohibited without UPI's prior written consent.
x
Feedback